Minnesota, 2012

Drought in Minnesota, July 17 to 31, 2012

July 17 to 31, 2012 · NWS ARX · 2 events in 2 counties and zones

Persistent below normal precipitation allowed severe drought conditions to develop across portions of southeast Minnesota, including Houston and Fillmore Counties. Affects of the drought include damaged crops, pastures that have stopped growing, river flows that were less than 20 percent of normal, falling ground water levels and high to extreme fire dangers resulting in burning bans.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Persistent below normal precipitation allowed severe drought conditions to develop across portions of southeast Minnesota, including Houston and Fillmore Counties. Affects of the drought include damaged crops, pastures that have stopped growing, river flows that were less than 20 percent of normal, falling ground water levels and high to extreme fire dangers resulting in burning bans.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 17, 5:00 AM CST, 0 minutes earlier.

Area forecast discussion, Jul 17, 5:00 AM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
600 AM CDT TUE JUL 17 2012

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT
338 AM CDT TUE JUL 17 2012

MAIN FORECAST CONCERNS THIS PACKAGE...HEAT AGAIN TODAY...SHRA/TSRA
CHANCES TODAY THRU THU...TEMPERATURES THROUGH THE PERIOD.

06Z DATA ANALYSIS HAD LOW PRESSURE OVER EASTERN ONT AND IN CENTRAL
SD. FRONTAL BOUNDARY BETWEEN THE TWO EXTENDED ACROSS FAR NORTHERN
WI INTO CENTRAL MN. FRONT MAKING LITTLE PROGRESS SOUTH FOR THE TIME
BEING. GENERALLY CLEAR SKIES ACROSS THE UPPER MIDWEST SOUTH OF THE
FRONTAL BOUNDARY EARLY THIS MORNING...WITH TEMPS STILL IN THE 70S TO
LOW 80S ACROSS IA/WI/SOUTHERN MN UNDER THE WARM 925-850MB THERMAL
RIDGE. 850MB MOISTURE TRANSPORT/THETA-E CONVERGENCE NEAR/OVER THE
LOW/FRONT IN SD FUELING CONVECTION NEAR THE SD/ND BORDER...WELL
NORTH OF THE ACTUAL SFC FRONTAL BOUNDARY.

17.00Z MODELS LOOK TO HAVE INITIALIZED WELL...BUT FOR GFS SOME 5F TO
15F TOO HIGH WITH SFC DEW POINTS OVER MUCH OF THE UPPER MIDWEST AND
ON THE HIGH SIDE WITH 850MB DEW POINTS AT KABR/KMSP. SOLUTIONS
REASONABLY SIMILAR FOR TODAY THRU THU NIGHT BUT DO EXHIBIT USUAL
MESO-SCALE/CONVECTION DIFFERENCES/BIASES. DPROG/DT OF 500MB HGTS AT
17.00Z SHOWED MODEL RUNS OF 15.00Z AND 16.00Z VERIFIED QUITE WELL
ACROSS NOAM/EASTERN PAC WITH BETTER RUN-TO-RUN CONSISTENCY BY THE
GFS. MODELS CONVERGING ON A BETTER CONSENSUS FOR TODAY/TONIGHT WITH
SHORTWAVE TROUGHING MOVING INTO SD/NEB BY 12Z WED. CONSISTENCY
CONTINUES TO IMPROVE FOR WED/WED NIGHT AS THE SD/NEB TROUGH MOVES
EAST INTO MN/WI AND STRONG HGT RISES OCCUR ACROSS THE CENTRAL/
NORTHERN PLAINS BEHIND IT. TREND BY THU/THU NIGHT IS LESS
PROGRESSIVE WITH LONGWAVE FEATURES TOWARD SLOWER OF EARLIER RUNS...
BUT HGT RISES STILL BUILD EAST INTO THE UPPER MIDWEST. CHECK OF OBS
VS. MODEL DATA AT 06Z SHOWED MODELS WERE A BIT TOO FAR SOUTH WITH
THE FRONT ACROSS MN/WI. GFS REMAINED SOME 5-10F TOO HIGH WITH SFC
DEW POINTS OVER MUCH OF MN/IA/WI WHILE OTHER MODELS TENDED TO BE A
FEW DEGREES TOO LOW WITH SFC DEW POINTS FROM MN TO IL. PER WV
IMAGERY...MODELS ALL APPEARED REASONABLE WITH THE SHORTWAVE DETAILS
OVER NOAM/EASTERN PAC.

AS HAS BEEN THE CASE MUCH OF THE SPRING/SUMMER...MODELS  CONTINUE TO
STRUGGLE WITH CONVECTION ACROSS THE NORTH CENTRAL CONUS. WET BIASED
GFS ONE OF THE BETTER WITH THE SHRA/TSRA ALONG THE SD/ND BORDER
EARLY THIS MORNING...BUT WAY OVER-DONE WITH CONVECTION EAST OF THE
DAKOTAS/ MN BORDER INTO MO/IL. SREF MEAN ALSO GOOD WITH THE SD/ND
CONVECTION. NO CLEAR MODEL FAVORITE THIS CYCLE. WITH TREND TOWARD A
TIGHTER/ COMMON CONSENSUS...PREFERRED A MODEL/ENSEMBLE COMPROMISE
THIS CYCLE. GIVEN THE CONVECTION/DETAIL DIFFERENCES MUCH OF THE
SHORT-TERM PERIOD...SHORT-TERM FCST CONFIDENCE AVERAGE THIS CYCLE.

FOR THE SHORT TERM...MODELS INSIST THE WEAK COLD FRONT WILL CONTINUE
TO SAG SOUTH ACROSS MN/WI TODAY...ENDING UP ACROSS FAR SOUTHERN WI/
NORTHERN IA BY 00Z WED. 925-850MB THERMAL RIDGE WILL STILL BE IN
PLACE ACROSS AT LEAST THE SOUTH HALF OF THE FCST AREA TODAY...WITH
HIGHS AGAIN EXPECTED TO REACH THE MID 90S TO NEAR 100. MODEL
SOUNDING INDICATE MIXED LAYER DEW POINTS WILL BE HIGHER TODAY...
MORE IN THE MID-UPPER 60S THIS AFTERNOON...AIDED BY SOME
CONVERGENCE/ POOLING NEAR THE ADVANCING FRONTAL BOUNDARY. HEAT
ADVISORY FOR THIS AFTERNOON/EARLY EVENING ACROSS ROUGHLY THE SOUTH
HALF OF THE FCST AREA LOOKS GOOD. IF FRONT CONTINUES TO SLOW...DAY
CREW MAY NEED TO ADD THE ROW OF COUNTIES FROM DODGE TO JACKSON TO
THE ADVISORY.

SHRA/TSRA CHANCES WITH THE FRONT TODAY/TONIGHT REMAIN PROBLEMATIC.
FORCING/LIFT WITH THE FRONT IS WEAK. 925-850MB MOISTURE TRANSPORT/
THETA-E CONVERGENCE SIGNALS ARE MIXED...SOME NEAR THE FRONT...SOME
NORTH OF IT. DEGREE OF CAPPING UNDER THE 850-700MB THERMAL RIDGE
VARIABLE AND DEPENDS ON MAX TEMPS AND AMOUNT OF DEW POINT MIXING
TODAY...SOME OF THE DETAILS THE MODELS DIFFER ON. SOME MODELS
GENERATE SCT CONVECTION NORTH OF THE FRONT OVER MAINLY THE NORTH
HALF OF THE FCST AREA THIS AFTERNOON WHILE OTHER GENERATE CONVECTION
NEAR THE FRONT THIS AFTERNOON...MORE OVER THE SOUTHERN HALF OF THE
FCST AREA. WITH THE FRONT LOOKING TO SLOW...WILL LEAVE SHRA/TSRA
CHANCES THIS AFTERNOON MAINLY OVER THE NORTH HALF OF THE FCST AREA.
DEEP INVERTED-V SOUNDINGS THIS AFTERNOON WILL BE FAVORABLE FOR ANY
STRONGER TSRA TO PRODUCE GUSTY/STRONG WINDS. SEE SWODY1 FOR MORE
DETAILS.

BOUNDARY CONTINUES TO SINK SOUTH TONIGHT...WITH AN INCREASE OF 925-
700MB WARM ADVECTION...MOISTURE TRANSPORT/THETA-E CONVERGENCE NORTH
OF THE FRONT. THIS WITH AN AXIS OF AS MUCH AS 1000 J/KG CAPE
LIFTING AN 850MB PARCEL OVER THE AREA. CONTINUES SHRA/TSRA CHANCES
IN THE 30-40 PERCENT RANGE OVER MUCH OF THE FCST AREA TONIGHT. PW
VALUES IN THE 1.5 TO 1.75 INCH RANGE SO ANY TSRA THAT DO DEVELOP
HAVE POTENTIAL TO PRODUCE DOWNPOURS AND ISOLATED HEAVY RAINS.

SHORTWAVE TROUGH SLOWLY APPROACHES FROM THE NORTHERN PLAINS WED.
WEAK FORCING/LIFT CONTINUES OVER THE AREA WITH THE AXIS OF DEEPER
MOISTURE/HIGHER CAPE OVER THE SOUTHWEST HALF OF THE FCST AREA. MODEL
SOUNDINGS INDICATE CAPPING OVER THE AREA WED WHICH MAY BE DIFFICULT
FOR THE WEAK FORCING/LIFT TO OVERCOME. LEFT SHRA/TSRA CHANCES FOR
WED MOSTLY IN THE 20-35 PERCENT RANGE AND HIGHEST OVER THE
SOUTHWEST HALF OF THE FCST AREA.

SHORTWAVE TROUGH AND STRONGER OF MID LEVEL FORCING/LIFT MOVE ACROSS
THE AREA WED NIGHT. MOISTURE TRANSPORT/THETA-E CONVERGENCE CENTERED
ON 850MB INCREASES AS WELL...BUT MODELS DIFFER ON THE LOCATION OF
THE STRONGER CONVERGENCE. FAVORING THE CONSENSUS...RAISED RAIN
CHANCES WED NIGHT TO AROUND 40 PERCENT OVER THE ENTIRE FCST AREA.
TROUGH AXIS PASSES THU WITH RISING HGTS AND DRYING SPREADING
SOUTHEAST ACROSS THE FCST AREA. LIMITED HIGHEST RAIN CHANCES THU TO
THE MORNING HOURS AND OVER THE SOUTHEAST HALF OF THE FCST AREA.
DRIER HIGH PRESSURE AND RIDGING ALOFT BUILD IN FOR THU NIGHT WITH
RAIN CHANCES SHIFTING SOUTHEAST OF THE FCST AREA.

WITH PLENTY OF SUNSHINE AND THE GENERALLY DRY LANDSCAPE...TRENDED
TOWARD WARMER OF GUIDANCE HIGHS TODAY. FAVORED A BLEND OF THE
GUIDANCE LOWS FOR TONIGHT THRU THU NIGHT. GIVEN UNCERTAINTIES WITH
CLOUDS/CONVECTION BOTH WED/THU...TRENDED TOWARD A BLEND OF THE
GUIDANCE HIGHS FOR NOW. POTENTIAL FOR HIGHS WED TO BE SEVERAL
DEGREES COOLER THAN THOSE IN THE FCST GRIDS IF CLOUDS AND/OR
SHRA/TSRA PREVAIL AT ANY ONE LOCATION...ESPECIALLY DURING THE
AFTERNOON HOURS.

.LONG TERM...FRIDAY THROUGH MONDAY
338 AM CDT TUE JUL 17 2012

BETTER CONSENSUS AMONG MEDIUM RANGE MODELS THIS CYCLE. MID LEVEL
RIDGING AND DRIER HIGH PRESSURE SETTLE ACROSS THE WESTERN GREAT
LAKES FOR FRI/SAT. BIGGEST QUESTION THESE TWO DAYS IS HIGHS/LOWS
UNDER THE DRIER SFC HIGH PRESSURE AND THE WARMER RIDGING ALOFT.
MODEL/ENSEMBLE CONSENSUS WITH HIGHS A FEW DEGREES ABOVE NORMAL AND
LOWS NEAR NORMAL LOOKS TO HAVE THIS WELL TRENDED. 17.00Z MODEL
CONSENSUS OFFERS A STRONGER SIGNAL FOR A SFC-700MB TROUGH WITH AN
INCREASE OF MOISTURE TO MOVE INTO/ACROSS THE AREA SUN/MON. 20-30
PERCENT RAIN CHANCES FROM THE MODEL/ENSEMBLE CONSENSUS FOR SAT
NIGHT INTO MON LOOK REASONABLE FOR NOW. ABOVE NORMAL TEMPS SUN/MON
IN THE BROAD LOW LEVEL WARM ADVECTION/THERMAL RIDGE AHEAD OF THE
TROUGH LOOK GOOD AS WELL.

&&

.AVIATION...
600 AM CDT TUE JUL 17 2012

COLD FRONT WILL SAG SOUTHWARD ACROSS THE TAF SITES TODAY...LIKELY
NEAR 20Z FOR KRST/KLSE. WARM AIR AHEAD OF THE FRONT WILL CAP THE
ATMOSPHERE...SO ANY SHRA/TS CHANCES LOOK TO BE ALONG OR POST THE
FRONT. SOME ELEVATED FRONTOGENETIC LIFT AND ENOUGH INSTABILITY AND
MOISTURE TO WORK WITH THAT SCATTERED SHRA/TS SHOULD DEVELOP...
ALTHOUGH CONFIDENCE IS NOT HIGH THAT KRST/KLSE WILL BE IMPACTED.
WILL LEAVE OUT OF THE TAFS AS A RESULT. ASSOCIATED CLOUDS/CIGS LOOK
TO STAY VFR...BUT NUMERICAL GUIDANCE IS HINTING AT SOME VSBY
RESTRICTIONS OVERNIGHT. CONFIDENCE NOT HIGH IN THIS STEAD EITHER.
SOMETHING TO MONITOR THOUGH IN LATER TAF ISSUANCES.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
338 AM CDT TUE JUL 17 2012

WI...HEAT ADVISORY UNTIL 9 PM CDT TUESDAY FOR WIZ041>044-053>055-
     061.

MN...HEAT ADVISORY UNTIL 9 PM CDT TUESDAY FOR MNZ094>096.

IA...HEAT ADVISORY UNTIL 9 PM CDT TUESDAY FOR IAZ008>011-018-019-
     029-030.

&&

SHORT TERM...RRS
LONG TERM....RRS
AVIATION.....RIECK
Hazardous weather outlook, Jul 17, 4:00 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CDT TUE JUL 17 2012

MNZ079-086>088-WIZ017-029-032>034-181000-
BUFFALO-CLARK-DODGE-JACKSON-OLMSTED-TAYLOR-TREMPEALEAU-WABASHA-
WINONA-
500 AM CDT TUE JUL 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA AND WESTERN INTO NORTH CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE THUNDERSTORM CHANCES TODAY AND TONIGHT. STRONG TO
ISOLATED SEVERE STORMS WILL BE POSSIBLE DURING THE LATE AFTERNOON AND
EVENING HOURS...WITH DAMAGING WINDS AND HAIL BEING THE THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL CONTINUE INTO THURSDAY...WITH MORE
SMALL CHANCES SATURDAY NIGHT INTO MONDAY. AT THIS TIME...ORGANIZED
SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR
TONIGHT...ALTHOUGH ANY REPORTS OF HAIL OR WIND GUSTS WOULD BE
APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ008>011-018-019-029-030-MNZ094>096-WIZ041>044-053>055-061-181000-
ADAMS-ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FILLMORE-FLOYD-
GRANT-HOUSTON-HOWARD-JUNEAU-LA CROSSE-MITCHELL-MONROE-MOWER-RICHLAND-
VERNON-WINNESHIEK-
500 AM CDT TUE JUL 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY CONTINUES INTO THIS EVENING. HIGHS WILL TOP
OUT IN THE MIDDLE 90S TO NEAR 100 WITH AFTERNOON AND EVENING HEAT
INDICES FROM 100 TO 105.

THERE WILL BE THUNDERSTORM CHANCES THIS AFTERNOON AND TONIGHT. STRONG
TO ISOLATED SEVERE STORMS WILL BE POSSIBLE DURING THE LATE
AFTERNOON AND EVENING HOURS...WITH DAMAGING WINDS AND HAIL BEING THE
THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL CONTINUE INTO THURSDAY...WITH MORE
SMALL CHANCES SATURDAY NIGHT INTO MONDAY. AT THIS TIME...ORGANIZED
SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR
TONIGHT...ALTHOUGH ANY REPORTS OF HAIL OR WIND GUSTS WOULD BE
APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

RIECK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Fillmore

When
July 17, 5:00 AM CST to July 31, 11:59 PM CST
Where
Fillmore forecast zone
Reported by
Other Federal Agency
Coordinates
43.674, -92.090 (the zone’s center; the record gives no point)

Severe drought conditions developed across Fillmore County because of a persistent lack of precipitation. Affects of the drought include damaged crops, pastures that have stopped growing, river flows that were less than 20 percent of normal on the Root River and falling ground water levels.

Drought, Houston

When
July 17, 5:00 AM CST to July 31, 11:59 PM CST
Where
Houston forecast zone
Reported by
Other Federal Agency
Coordinates
43.671, -91.493 (the zone’s center; the record gives no point)

Severe drought conditions developed across Houston County because of a persistent lack of precipitation. Affects of the drought include damaged crops, pastures that have stopped growing, river flows that were less than 20 percent of normal on the Root River and falling ground water levels. La Crescent implemented water restrictions in the middle of July only allowing home owners to water lawns every other day.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388085, 388086.